MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE
Model Number EGIA30CTAV
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during segmental resection of lung and thoracoscopy, on the first firing, they connected the device with no problem.When the surgeon started to fire the device, the jaws did not clamp a foreign material however the staples were malformed and the knife did not advance.Oozing noted at the distal end of the reload.As vein was short length, the surgeon fired new device to the original staple line and resolved the issue.The surgical time was extended by less than 30 min.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of two devices.Visual inspection of the returned products noted that the reloads were fully fired.Microscopic evaluation noted that the reloads had damage to the cutting edge of the knife blade.Functionally, the reloads were loaded into a post market vigilance instrument, the interlocks were overridden, and the reloads were cycled without hesitation or binding.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the damaged knife blade may occur when an obstacle has been incorporated in the jaws during application.The information booklet which accompanies each product shipment cautions the user; ensure that no obstructions (such as clips) are incorporated in the instrument jaws.Firing over an obstruction may result in incomplete cutting action and/or improperly formed staples.The root cause of the observed damage was misuse of the product which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Visual inspection of the returned products noted that the reloads were fully fired.Microscopic evaluation noted that the reloads had damage to the cutting edge of the knife blade.Functionally, the reloads were loaded into a post market vigilance instrument, the interlocks were overridden, and the reloads were cycled without hesitation or binding.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of the damaged knife blade may occur when an obstacle has been incorporated in the jaws during application.The information booklet which accompanies each product shipment cautions the user; ensure that no obstructions (such as clips) are incorporated in the instrument jaws.Firing over an obstruction may result in incomplete cutting action and/or improperly formed staples.The root cause of the observed damage was found to be due to the device not being used as intended which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during segmental resection of lung and thoracoscopy, on the first firing, they connected the device with no problem.Staples were placed onto the tissue and was completely fired but had incomplete staple line and did not formed properly.Oozing noted at the distal end of the reload.As vein was short length, the surgeon fired new device to the original staple line and resolved the issue.The surgical time was extended by less than 30 min.There was no patient injury.

Brand Name
ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key7836836
Report Number1219930-2018-04775
Device Sequence Number1116980
Product Code GDW
UDI-Device Identifier20884521186108
UDI-Public20884521186108
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111825
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEGIA30CTAV
Device Catalogue NumberEGIA30CTAV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2018
Initial Date Received by Manufacturer 08/14/2018
Supplement Date Received by Manufacturer11/26/2018
06/27/2019
Initial Report FDA Received Date08/31/2018
Supplement Report FDA Received Date12/20/2018
07/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1